Thyroid UK
87,607 members102,316 posts

Can’t tolerate thyroid medications/hormone treatment

Hi. I’ve been hypothyroid for about 4 years. Over time I’ve developed a reaction to every thyroid medication there is. They give me various neuropathic or nerve side effects around my face and head. I developed the side effects slowly over time, and they’re becoming more and more pronounced to the point I can barely take the medications anymore. Fortunately my baseline without medication is only slightly hypothyroid, but it’s enough that I experience some side effects (a little wooziness and fatigue).

I’ve tried all the different hormones in various forms — Levothyroxine (tirosint, compounded), porcine hormone (naturetheoid, Armour, Armour compounded) and bovine hormone (thyrogold, thyrovanz).

I also take all the supplements typically recommended, like iodine, iron, selenium, zinc, b vitamins, d etc.

I’m not sure how to proceed with this problem. I can’t find anyone on the internet who’s had similar side effects, or a solution to this central issue: what do hypothyroid people do who can’t tolerate hormone treatment?

I know thyroid hormones are generally well tolerated, but there is a subset of people who can’t tolerate at least some of them. Thyroid hormones are some of the most commonly prescribed medications, so I’m assuming there might be other out there like me.

Is there some other form to get the hormone into our bodies? Or maybe a magic way to lower tsh levels? I’ve read that our ancestors ate animal thyroid organs to treat hypothyroidism. Sounds crazy, but maybe it would work. I have no idea.

Anyone have any suggestions?? My hypothyroid symptoms aren’t so bad, I’m able to function and live a normal life, but it doesn’t feel great. This board seems very active and helpful with nice folks. Thought I’d reach out and ask. Thanks!

13 Replies
oldestnewest

Why are you taking iodine? And how much?

Have you been trialled on liquid Levo? And had an allergy test to establish what you may not be able to get on with? I know you e tried a lot of different brands with different excipients but the iodine and have you tried Liothyronineon its own?

Reply

I’m taking iodine because iodine is important for thyroid functioning. My iodine levels are within normal range, but taking more I think has actually helped. I took it at my doctor’s direction. I’m taking about 12 mcg (or mg, can’t remeber the measurement).

I haven’t tried only a t3 treatment like Liothyronineon. My doctor says a t3 medication likely wouldn’t help and lower my tsh. Maybe I should try though.

I’ve tried Levothyroxine in gel tabs (tirosint) and compounded. I get the same symptoms. I think it’s the hormone itself that I’m reacting to, unfortunately. My doctor say it’s likely the case too.

Reply

Iodine is generally thought to be bad for hypo .As you get it in levo and finish with too much.

Reply

hashimotoshealing.com/hashi...

If you google iodine and thyroid issues you might have a better understanding of what it does to thyroid patients that are hypothyroid. NOT hypothyroid which you probably are. It also doesn’t help if you’re one of the 80-90% of is with Hashimotos. The thyroid needed iodine but we have a ‘different’ need for it.

I’d also ask your GP why s/he suggested you take it and what backing s/he has as it might be making you worse.

Some symptoms are masked by other deficiencies. Which might be why you feel so awful.

You posted very early this morning and I’ve noticed when people do that they don’t get many answers as many people don’t see their lost as it gets pushed down the forum.

Reply

t3 only has made me feel better than i have in years. just saying...

Reply

I also have horrible side effects. My eyes feel weird, dizziness, horrible migraines.

Never had one before getting on the Meds.

Last time I got off meds- my arms and legs went numb after 4 weeks. Not sure if it was Lyme disease they say I have. I don’t trust one single dr. None of them have any answers.

Levo made me feel worse than all the others.

I’m on nature thyroid and it’s a little better. I now have suspicious nodules that need a biopsy.

I will be blaming the meds for this.

If you can stay off meds and take the thyroid supplements do it.

Try the health food stores / I did see a new multi supplement today at one. Looked interesting.

Reply

I have had more migraines and nerve pains in my head since starting thyroid meds.

Reply

Oh and I’m reading a book about a girl who cured her hypo with a diet of no grains, no gluten, no sugar. It’s nearly impossible, but I’m trying.

1 like
Reply

Do you have iodine deficiency as too much can worsen thyroid issues. Do you live in the Uk or America as iodine in first world countries isn’t usually a problem and there would be another reason you are deficient in it (grew up abroad, family history etc)

Also how far apart are you taking the iodine and also vitamins from your thyroid meds? Are you taking them

And can you post your blood test results with the ranges? (Usually in brackets after a number with a dot in between.

Reply

Urlesqo,

First of all I would stop taking iodine unless you have confirmed iodine deficiency. Iodine lowers thyroid hormone levels and raises TSH. This is why it was used to reduce thyroid levels in hyperthyroid patients for years.

If TSH remains high after you stop Levothyroxine then trial some Liothyronine (T3/Cytomel). T3 is an alternative to Levothyroxine and will raise FT3 and lower TSH.

1 like
Reply

I don't think your doctor knows very much about thyroid. Iodine is not 'important for thyroid functioning', iodine is one of the ingredients of thyroid hormone. That's all. You need just so much and no more. Keeping on shovelling in more and more iodine is not going to make your thyroid function better - unless your hypothyroidism is due to iodine deficiency - and it will only make more hormone if you also supplement the other ingredients. It's like making a cake. Excess flour will not make you a better cake, will it? You need just so much and no more.

Same with other vitamins and minerals. They're only going to help if you need them. More is never better. We always need just the right amount. So, we usually advise that people should get tested for vit D, vit B12, folate and ferritin first, then build their supplementation around the results. There are many drawbacks to just randomly taking supplements - not least that you might miss a real deficiency, like B12, that needs further investigation.

These are all things that your doctor should know. But, apparently doesn't.. Also, it's very rare that someone reacts to a hormone, although they often react to the fillers in the tablet. Have you tried taking an antihistamine just before your levo, to see if it helps?

Having said that, I find that T4 makes me ill - not the same symptoms as you, but just generally not well. I am much better on T3 only. Therefore, I really would suggest that that is worth a try. And, your doctor is totally wrong in saying that it won't help to lower your TSH! In any case, the object of the exercise is not specifically to lower the TSH, because the TSH is irrelevant once you are on thyroid hormone replacement (unless it goes high, because that means that you're under-medicated). The aim is to raise the FT3. That's the important number. And, I can't think of a better way of increasing your FT3 than to take T3, can you? And if your doctor still disagrees, find another doctor that actually knows something about treating hypothyroidism. :)

Reply

Thank you for your informed response. I’m totally butchering my doctor’s advice. My doctor is amazing. My iodine levels were within range but a little lower than she’d like, that’s why we tried supplementing with iodine.

And another wrinkle in my story is that I have Lyme disease, which is what caused my being hypothyroid in the first place. It also caused a number of vitamin deficiencies, which is why I’m already taking so many supplements. My doctor and I are closely tracking my ranges for everything under the sun, so I’m within safe levels as far as we can tell.

I may have totally misunderstood what my doctor was saying about t3 only medication. I scheduled a consult to ask her specifically about this as an option. Thank you.

Reply

If Lyme disease caused your hypo, then there's not much point in taking iodine, is there. Taking iodine could just make things worse.

It's not just about being within safe limits, but also knowing your lowest point so that you know how much you need to take of each supplement. As I mentioned with B12, you need your base line. :)

Reply

You may also like...